I mentioned at the time of prescription that I was going to begin taking this medicine regularly. I have not actually looked into this drug myself that much, since I honestly didn’t believe it would last. The last two I had tried before that, Topiramate and Propranolol, had not lasted so why should Azathioprine? Yes I did take a cursory glance at my standard documentation forms (found here) and yes I did provide a brief summary of the medicine and how it was meant to help me (found here). What I didn’t do was look anywhere below the surface.
This is unbelievably reckless given how much I emphasise to everyone else the importance of researching medications to know what to watch out for as far as side-effects. The situation I am currently in may very well be the result of not performing this initial research and reading.
This drug is devised first and foremost as an immunosuppressant. This means it suppresses the immune system and the immune response in the person that is taking them. So if foreign cells enter into the internal systems of that body there is less chance of these cells being identified as foreign invaders and a defensive reaction developing to protect the body from these cells reproducing or causing damage. For this reason Azathioprine is a popular course of treatment for people following organ replacement to prevent the body from rejecting the new implant(s).
As with many strong medications it is recommended that this drug is taken after meals so as not to cause harm to the lining of the digestive tract. It appears that many drugs contain chemicals that on their own do not cause harm once diluted and absorbed into the blood stream. However during the process of dissolving these very same drugs can have a severe corrosive effect as they dissolve if they are resting on the lining of an organ or area of soft tissue. This occurrence is known as a Peptic Ulcer and is the result of the acidic fluid in the stomach eroding the mucous layer of the stomach and small intestine. This is a serious medical condition and medicines are recommended to be taken after food to avoid this eventuating.
When I collect this medication from the pharmacist each month THE ONLY warning on my box, or from my pharmacist in fact, is that it should be taken with or after food. The first time I collected it I was asked if it was my first time with it, I said yes and they warned ‘to be careful and never take it without food.’ I was fine with that, it wasn’t surprising or unusual at all to me. In fact it made sense.
I knew it would be a bit of a ‘tricky’ medication to take as I had to start on a low dose of 50mg and titrate** up to 100 mg or 150 mg, depending on how my Vasculitis behaved once I was on it. Only after a period of time on it, in which the results were positive (no masses, TIA or partial focal seizures) would I be allowed to lower my dose of Prednisolone.
The morning I awoke in hospital recently a nurse and doctor had to confirm the medications I was taking and order them to be sent to my room. Not long after this, the nurse returned with my ‘party cup’ of prescription drugs and a water chaser to follow it up with. One was missing (the azathioprine) so she promised to return with it soon.
When my nurse returned she was very cautious and careful about not touching the bare pill with either her hands or mine. I accidentally dropped the tablet on my bed table and the nurse audibly gasped when I picked it up with my fingers and dropped it on my tongue. She explained that due to the nature of the chemicals it contained she had been advised that it was not to be handled or touched with naked skin, ‘didn’t I know that already?’
I sent my mother a text message immediately after this asking her to perform her magic research and see what she could find out. By lunchtime the truth had been uncovered.
Azathioprine is a Number 1-Class carcinogen has been linked to the development of a rare form of cancer hepatosplenic T-cell lymphoma (HSTCL). In most cases this occurred in children, teenagers or young adults. It also increases the risk of certain types of cancer such as leukemia, lymphoma and skin cancer. This is alarming as skin cancer is far from uncommon in my family genetics.
Azathioprine is linked to development of appearance of blood disorders such as anemia, low white blood cells and low platelet counts (which I already struggle with in my Idiopathic Thrombocytopenic Purpura).
The last and final piece of information was to contact the doctor immediately if any of the following symptoms emerge:
- appearance or size of a mole
- easy bruising or bleeding
- unusual growths, lumps or swelling (eg, in your neck, armpit, groin);
- persistent, unexplained itching
- night sweats
- signs of infection (eg, fever, chills, persistent sore throat)
- stomach pain or tenderness
- unusual tiredness or weakness
- unexplained weight loss
Now dear readers, can you identify any of these symptoms in this Lupie writer? Do you think I should be concerned? Please bear in mind that there may be areas I have not spoken about given the nature of Systemic Lupus Erythematosus (SLE or Lupus) and Rheumatoid Arthritis, or any autoimmune illness in general means chronic fatigue and vague yet acute chronic pain so it often goes unmentioned.
I've had another allergic reaction this morning. It has been almost a year since the last time this happened. For the past few days my skin has been irritated on my arms and legs. The irritation is constant but minor, easy to ignore. This morning I awoke to it. It wasn't too long before i was crying in a cold shower, waiting for the #Fexofenadine to work. An hour later it was clearly not going to be enough to I rushed to my #pharmacy, hoping desparately that my old script for #Endep was still valid. It was. Now I am in a tepid #Pinetarsol #bath until the #antihistamines work and I don't feel awash with fire ants. I'm listening to #Rudimentals and reading #AThousandSplendidSuns by #KhaleedHosseini ❤ #SLE #ThisLupusLife #lupuslife #coping #health #rest #survivor
I loathe myself for not following my Number One Rule of doing my own research and making sure I am aware and as well informed as I can be of everything that I take and that is occurring in my body. Now I must spend all my free time, and indeed make more free time, to finding out all that I may need to know about this drug and possible side effects, as well as back dating and reviewing my health over the last ten months to look for missed trends and signs that may indicate a relationship between my body and the myriad of random reactions I have been having and the potentially potent drug I am taking each morning.
My last note is to say that whilst I acknowledge there is some responsibility on the doctors and pharmacist for notifying of the risks of this medication, and cautioning me on what may eventuate whilst on it, I also must take responsibility myself. I am an adult who manages her own health. I have ten fingers, a touch screen and multiple methods of accessing the internet and health organisations. It is my responsibility as much as it is the doctors to ensure all the information about a medication reaches me. So I do not blame them. I am not angry, resentful or negatively biased towards them because of this present situation. They are humans too and I did not provide them with the manual on how to heal and treat my body. It is not any easy job and there is no easy or right answer.
Can you say you are as forgiving of medical staff?
When I was admitted to #FionaStanleyHospital I received a weeks worth of food vouchers, newspaper vouchers and parking tickets as part of my private health #carepackage. I have been returning each day for follow up tests. This morning I had my last test and to celebrate I took my care package (as yet unused!) and gave it to a ward #nurse to hand out to #patients and visitors. #Itfeelsgood to #feelwell but it feels extra #good to know I may #helpsomeone else #feelbetter!! #give #share #love #community
Information regarding this drug was found on the websites below and has been linked in the text where directly quoted.
Wikipedia (sorry I know it isn’t really much of an accurate source sometimes)
Better Health, Victorian Government of Australia
You must be logged in to post a comment.
Thank you for sharing your honest and heart-felt experiences. Like you, I have learned and value the importance of being your own advocate when dealing with medical provider’s recommendations. All requiring a great deal of research as we strive to make good, educated decisions for our care. Grateful for one special medical team who chose to take the time to share while we learn along the way! You’re doing a great job! Be well and blessings to you friend! 🙂